Tornadoes · United States · Oklahoma · 2019

EF1 tornado, Cushing, Oklahoma, April 30, 2019

This EF1 tornado ran 0.5 miles across Payne County on April 30, 2019, touching down at 12:13 PM CDT and reaching 20 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 30, 2019
Touchdown
12:13 PM CDT (17:13 UTC)
Lifted
12:14 PM CDT (17:14 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.8 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Payne County
Touchdown point
35.990, -96.746
Lift-off point
35.994, -96.740
Record number
1904301113-01

The damage survey

2 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 86 mph.

  • Roof damage at Victory Energy per media reports.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A stationary front and and upper wave produced numerous thunderstorms with a variety of severe weather on the 30th.

A tornado was filmed in the northeast portion of Cushing. The tornado produced roof damage at an energy company building as well as some tree damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 16:05 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Apr 30, 6:55 AM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Apr 30, 6:55 AM CDT, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
655 AM CDT Tue Apr 30 2019

.DISCUSSION...
12Z TAFs.

&&

.AVIATION...
There will be some areas of MVFR or locally IFR conditions
especially near and north of a front that extends across central
and southwest Oklahoma into western north Texas. Scattered
thunderstorms this morning near KPNC will move out, but additional
scattered showers and thunderstorms are likely later today,
including the possibility of a line of storms moving across the
area late this morning and this afternoon. Severe weather (large
hail, damaging winds, and at least some potential for a tornado)
will be possible. The conditions overnight tonight into Wednesday
morning will depend on what happens today and this evening with
the thunderstorms and any outflow that they produce. The NAM model
suggests that low-level moisture and low clouds will be more
prevalent.

&&

.PREV DISCUSSION... /issued 412 AM CDT Tue Apr 30 2019/

DISCUSSION...
Early this morning, scattered showers and storms continue to develop
and move across parts of western and northern Oklahoma, generally
along and north of an elevated boundary (925-850mb). MUCAPE
values between 750-1000 J/kg and effective shear around 35-40 knots
will support a few strong storms through 12-14Z. Farther south,
elevated showers between 10-15K feet will occur with generally
light rain amounts.

A surface boundary extends from roughly Seymour, Texas northeast to
near Duncan, OKC and Stillwater. Some dense fog has formed near
and just north of this feature with a few 1/4 mile observations.
Later this morning, the boundary may momentarily pushed southward,
as a wave on the front moves northeast. This along with scattered
showers should help improve visibility.

During the mid to late morning, the surface boundary is expected to
lift back to the northwest some. Meanwhile, scattered to numerous
showers and storms are expected to develop over western Texas and
parts of western Oklahoma as a shortwave trough approaches.
Several CAMs suggest that widespread convection will develop along
and near the front. The storms may evolve into a squall and move
east across a large part of Oklahoma and western north Texas.
Damaging winds, hail and heavy rainfall will be likely. Very
strong 0-1km shear over south central and southeast Oklahoma may
improve the chances of tornadoes across that area.

Severe CAMs also suggest the potential for excessive rainfall
south and east of the current Flood Watch. Therefore, several
counties across south central and southeast Oklahoma will be added
to the watch. The new area will run through 12Z Wednesday.

With a lingering surface and elevated boundary, at least widely
scattered showers and storms may develop late tonight into
Wednesday, mainly along and north of I-40.

Will certainly need to watch the chance of additional showers and
thunderstorms Wednesday afternoon. Although predictability is
rather low, some storms may form near a dryline in the Texas
Panhandle/western Oklahoma during the afternoon. Thunderstorm
coverage may increase Wednesday night into Thursday, as another
cold front is expected to push across the region.

Will generally keep in slight to chance POPs for Friday into
the weekend, as several more disturbances are expected to
influence the weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  61  79  59 /  70  50  30  40
Hobart OK         71  58  80  56 /  60  30  30  40
Wichita Falls TX  75  64  80  62 /  50  30  30  30
Gage OK           65  50  79  49 /  70  30  10  30
Ponca City OK     69  57  77  56 /  80  60  30  60
Durant OK         77  67  77  64 /  70  70  50  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this evening for OKZ006>008-011>013-015>020-
     022>030-033>038.

     Flood Watch from noon CDT today through Wednesday morning for
     OKZ031-032-039>043-046>048.

TX...Flood Watch through this evening for TXZ083>085.

&&

99/99/99
Hazardous weather outlook, Apr 30, 9:08 AM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
908 AM CDT Tue Apr 30 2019

OKZ004>048-050>052-TXZ083>090-011415-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
908 AM CDT Tue Apr 30 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms today across
the eastern half of Oklahoma. A slight risk covers the western
half of Oklahoma and western north Texas.

Location...
The enhanced risk area is generally along and east of a Stillwater
to Oklahoma City and Duncan line. The slight risk area is
generally west of the enhanced risk to the Oklahoma and Texas
state line.

Timing...
The most likely time for severe storms will be from 11 am through
Midnight.

Impacts...
Hail up to the size of golf balls.
Damaging winds of 60 to 70 mph.
A few tornadoes possible.
Excessive rainfall with flooding possible.

Discussion...
Scattered showers and thunderstorms will be possible across much
of the area this morning. A few strong storms will be possible
with this activity, but severe weather is not expected.

By late morning a line of storms is expected to develop across the
eastern Texas panhandle into western Oklahoma and western north
Texas. This line will then move quickly east toward central
sections of Oklahoma with a threat for large hail and damaging
wind gusts.

As this activity moves into south central and southeast Oklahoma
during the afternoon we could see additional isolated storms
develop ahead of the main line of storms. These storms will have
a greater potential to produce a tornado or two in addition to
large hail and damaging wind gusts.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the area should prepare for potential severe weather operations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
There is a slight risk of severe thunderstorms on Wednesday mainly
across the eastern half of Oklahoma. A marginal risk covers the
western half of Oklahoma and western north Texas. The most likely
time for severe weather will be during the afternoon and evening.

Thunderstorms remain in the forecast for Thursday through Monday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 30, 10:27 AM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1027 AM CDT Tue Apr 30 2019

OKZ019-025-026-301600-
Oklahoma OK-Logan OK-Lincoln OK-
1027 AM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Oklahoma...
southeastern Logan and west central Lincoln Counties Until 1100 AM
CDT...

AT 1026 AM CDT, a strong thunderstorm was located over Jones, moving
northeast at 35 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Southeastern Edmond, Jones, Luther, Wellston, Warwick and Fallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3552 9730 3556 9736 3585 9716 3573 9691
TIME...MOT...LOC 1526Z 224DEG 29KT 3558 9729

11
Special weather statement, Apr 30, 10:32 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1032 AM CDT Tue Apr 30 2019

OKZ028-029-301600-
Cleveland OK-McClain OK-
1032 AM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Cleveland and
northwestern McClain Counties Until 1100 AM CDT...

AT 1031 AM CDT, a strong thunderstorm was located near Newcastle,
moving north at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3518 9762 3520 9767 3533 9767 3538 9766
      3538 9760 3537 9746
TIME...MOT...LOC 1531Z 196DEG 20KT 3524 9765

30
Special weather statement, Apr 30, 10:35 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1035 AM CDT Tue Apr 30 2019

OKZ013-019-020-025-026-301600-
Payne OK-Oklahoma OK-Logan OK-Lincoln OK-Noble OK-
1035 AM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR Payne...eastern Oklahoma...
southeastern Logan...northwestern Lincoln and southeastern Noble
Counties Until 1100 AM CDT...

AT 1033 AM CDT, strong thunderstorms were along a line extending from
7 miles northwest of Perkins to 4 miles west of Fallis to near
Oklahoma City, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Northeastern Oklahoma City, Edmond, Midwest City, Stillwater,
Spencer, Perkins, Jones, Nicoma Park, Langston, Luther, Morrison,
Carney, Glencoe, Tryon, Ripley, Coyle, Arcadia, Meridian, Fallis and
Ingalls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3625 9692 3625 9682 3616 9682 3616 9678
      3577 9700 3544 9740 3576 9743 3608 9723
      3633 9702 3633 9692
TIME...MOT...LOC 1533Z 208DEG 23KT 3603 9714 3575 9720 3561 9734

11
Local storm report, Apr 30, 11:27 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1127 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     HAIL             SWEETWATER              35.42N 99.92W
04/30/2019  E0.88 INCH       BECKHAM            OK   TRAINED SPOTTER

            NICKEL SIZED HAIL COVERING THE GROUND.

&&

ZWINK
Special weather statement, Apr 30, 11:30 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1130 AM CDT Tue Apr 30 2019

OKZ041-046-047-301700-
Carter OK-Johnston OK-Murray OK-
1130 AM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Carter...
northwestern Johnston and southeastern Murray Counties Until noon
CDT...

AT 1130 AM CDT, a strong thunderstorm was located near Ardmore,
moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3417 9721 3456 9697 3442 9670 3417 9694
      3417 9697 3414 9697 3407 9703
TIME...MOT...LOC 1630Z 212DEG 33KT 3418 9708

30
Local storm report, Apr 30, 11:32 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1132 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     HAIL             SWEETWATER              35.42N 99.92W
04/30/2019  E1.00 INCH       BECKHAM            OK   TRAINED SPOTTER

            NICKEL SIZED HAIL COVERING THE GROUND WITH EMBETTED
            QUARTERS. CORRECTED HAIL SIZES.

&&

ZWINK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

5.2 hours before the tornado, 104 km from the path. April 30, 2019.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1242 joules per kilogram, CIN -1, lifted condensation level 541 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2019-04-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 153 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1242 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
1985 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.7
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 00:00Z

6.8 hours after it, 104 km from the path. May 1, 2019.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 65 joules per kilogram, CIN -282, lifted condensation level 862 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2019-05-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 129 square meters per square second, 0 to 6 km bulk shear 58 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-282 J/kg
Surface CAPE
10 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

The surface observations

Cushing (CUH), 5 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norman radar (KTLX), 88 km away, was scanning. The volume nearest the touchdown began at 17:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of April 30, 2019

55 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 3011:53 AM CDTEF1Lincoln, OK3.030$3,000
April 3012:09 PM CDTUnratedMurray, OK0.350
April 3012:22 PM CDTEF1Murray, OK1.930$1,000
April 301:18 PM CDTUnratedLabette, KS0.250
April 302:03 PM CDTEF0Okmulgee, OK2.5100$30,000
April 302:14 PM CDTEF0Osage, OK1.250
April 302:29 PM CDTEF1Wagoner, OK2.3150$30,000
April 302:44 PM CDTEF2Washington, OK9.81,300$125,000
April 302:51 PM CDTUnratedRogers, OK0.150
April 302:57 PM CDTEF1Nowata, OK7.5900
April 303:02 PM CDTEF1Wagoner, OK7.8300$20,000
April 303:05 PM CDTEF1Boone, AR6.6400$700,000
April 303:22 PM CDTEF1Lawrence, MO3.8100$150,000
April 303:42 PM CDTEF1McDonald, MO12.3880$650,000
April 303:50 PM CDTEF1Taney, MO5.4100$25,000
April 303:51 PM CDTUnratedMayes, OK0.150
April 303:51 PM CDTUnratedTillman, OK0.230
April 303:52 PM CDTEF0Montgomery, IL1.225
April 304:13 PM CDTEF0Pecos, TX0.9200
April 304:15 PM CDTEF1Craig, OK6.3800$20,000
April 304:25 PM CDTEF0Barry, MO5.0200$35,000
April 304:27 PM CDTEF0Scurry, TX1.5100
April 304:29 PM CDTEF1Ottawa, OK7.2700$100,000
April 304:34 PM CDTUnratedClay, TX1.540
April 304:36 PM CDTEF1Clay, TX10.0300$40,000
April 305:15 PM CDTEF0Taney, MO1.075$20,000
April 305:33 PM CDTEF1Ottawa, OK4.11,100$75,000
April 305:41 PM CDTUnratedBarry, MO0.550
April 306:15 PM CDTEF0Christian, MO1.950
April 306:25 PM CDTEF1Denton, TX1.5150$50,000
April 306:44 PM CDTEF1Douglas, MO8.6200$75,000
April 306:48 PM CDTEF0Barry, MO1.975$8,000
April 306:52 PM CDTEF1Denton, TX2.9250$200,000
April 307:06 PM CDTEF1Douglas, MO3.0200
April 307:30 PM CDTEF1Wright, MO1.475$250,000
April 307:39 PM CDTEF1Dade, MO0.650$50,000
April 307:40 PM CDTEF1Polk, MO1.8100$300,000
April 307:58 PM CDTEF0Wright, MO2.4100$100,000
April 308:15 PM CDTEF1Greene, MO1.8200$25,000
April 308:21 PM CDTEF1Greene, MO1.7200$300,000
April 308:28 PM CDTEF2Christian, MO10.34003$11 million
April 308:30 PM CDTEF0Dallas, MO1.550$68,000
April 308:35 PM CDTEF1Stone, MO23.3100$125,000
April 309:07 PM CDTEF3Bryan, OK27.61,400216$300,000
April 309:34 PM CDTEF1Coal, OK0.825$5,000
April 309:35 PM CDTEF1Wright, MO2.2100$60,000
April 309:40 PM CDTEF0Douglas, MO2.9100
April 309:51 PM CDTEF1Texas, MO5.6100
April 309:58 PM CDTEF0Texas, MO6.050
April 3010:03 PM CDTEF0Phelps, MO0.675$25,000
April 3010:06 PM CDTEF0Phelps, MO5.175
April 3010:17 PM CDTEF0Howell, MO2.2100$12,000
April 3010:41 PM CDTEF2Pittsburg, OK10.01,3001$1.5 million
April 3011:26 PM CDTEF1Iron, MO0.130
April 3011:51 PM CDTEF1LeFlore, OK4.41,000$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.